HealthCentral.com

People's Pharmacy


For more up-to-date information on drugs, herbs and home remedies visit The People's Pharmacy Home Site at peoplespharmacy.us


Does Grapefruit Interact With Ibuprofen?

Posting Date: 03/22/1999


Q:I have read your articles about grapefruit with great interest. Would this explain a violent reaction I had in January? I took one ibuprofen tablet and drank a glass of freshly squeezed grapefruit juice. In just a few minutes the palms of my hands became red and soon I was itching and blotchy all over. I realized this was an allergic reaction, threw up and fainted. At the emergency room my blood pressure was 90/60. I was treated with IV drugs. Luckily I recovered just fine. I'll never wash my ibuprofen down with grapefruit juice again.

A:Grapefruit interacts with many medicines to raise blood levels and increase the risk of side effects, but we doubt that grapefruit was the culprit in your case. This sounds more like a severe allergic reaction to ibuprofen. If it happens again, it could be lethal. Please discuss this with your physician. You may not be able to take ibuprofen or any similar pain relievers (naproxen, ketoprofen or aspirin) ever again.